10 july 2014
A new case report from France offers a reminder of why people who use medical devices like asthma inhalers should take warnings on the product label seriously.
A 74-year-old asthmatic man was burning leaves when he heard an explosion and felt something pierce the right side of his chest. At the hospital, doctors found an entry wound between his ribs, but no exit wound.
Imaging revealed what appeared to be a nebulizer canister wedged between his liver and diaphragm. Doctors believe the man’s inhaler fell from his pocket into the fire and exploded.
Dr. Stanislas Ledochowski of the Hospitalier Universitaire Lyons Sud, who examined the man, told Reuters Health, “Fortunately, it is to be considered as an exceptional event, and since it was the only described case in the medical literature, we thought describing such an occurrence could be of medical interest.”
Inhalers, a portable form of nebulizer, turn liquid medication into a fine mist, which is the fastest way for people with asthma or other lung conditions to dose themselves during an attack.
But the devices contain pressurized gas along with medication, and canisters of albuterol, the drug the patient used, carry a warning to keep them away from flames or high heat.